|New Understanding of Skin Hardening Syndromes Found|
|Thursday, 19 May 2011 09:52|
New details about the underlying mechanisms of skin hardening syndromes, morphea, have been discovered by researchers from Boston University School of Medicine (BUSM). Morphea, also known as localized scleroderma, is a disorder characterized by excessive collagen deposition leading to thickening of the dermis, subcutaneous tissues, or both.
Thomas Ruenger, MD, PhD, a professor and vice-chair of dermatology at BUSM, and colleagues connected pharmacological properties of the Novartis Pharma AG drug called balicatib to the skin disorder for the first time after investigating adverse reactions suffered by patients participating in a clinical trial for the treatment of osteoporosis. The team’s findings appear online in the Journal of the American Academy of Dermatology.
Morphea is rare. The estimated incidence is approximately 25 cases per million population per year. Drug-induced morphea is even rarer as noted by Oliver Kraigher, MD and colleagues in their 2009 Archives of Dermatology article, “To our knowledge, only 10 cases of drug-associated morphea have been reported, induced by vitamin K1 (phytonadione), vitamin B12 (cyanocobalamin), penicillamine, bromocriptine, pentazocine, 5-hydroxytryptophan/carbidopa combination, and balicatib. In half of these cases, partial or complete response was achieved after the drug treatment was stopped.”
Balicatib was developed recently as an osteoporosis drug that can inhibit CathepsinK (catK), an enzyme involved with bone degradation. A phase II study of balicatib in women with postmenopausal osteoporosis showed dose-dependent reduction in levels of bone resorptive markers and an increase in bone mineral density, but a small number of patients developed morphealike skin changes.
Most of the patients in the balicatib trial who experienced the morphea skin changes did so in the neck, chest and abdomen regions.
Balicatib is lysosomotropic and can accumulate in lysosomes with a high enough concentration to cause off-target inhibition of other types of cathepsins, some of which are expressed by skin fibroblasts.
After examining the cases and relating them to recent reports of cathepsin K expression in the skin and the role of cathepsin K in degrading collagen and elastin, the investigators determined that the changes were a direct effect of the drug.
This case study proves that catK affects the skin as well as bones, and marks the first time that skin hardening can be convincingly linked to the pharmacologic properties of a drug.
"This observation emphasizes the importance of intracellular collagen degradation in the skin, a pathway so far vastly underappreciated," said Thomas Ruenger, MD, PhD, a professor and vice-chair of dermatology at BUSM. "This observation also sheds new light on our understanding of the mechanisms involved in morphea, or skin hardening. Failed collagen degradation has so far not been thought to cause morphea."
The researchers believe these findings have far-reaching implications for osteoporosis patients and those suffering from skin hardening syndromes.
Source: Bates, R. (2011), "New Understanding of Skin Hardening Syndromes Found"; source article can be viewed here.